By Marlene Icenhower, BSN, JD, CPHRM


On January 8, 2024, Leiters Health issued a voluntary recall of several batches of vancomycin IV bags, phenylephrine IV bags, and fentanyl IV bags due to the potential for superpotency. According to the manufacturer, the affected bags may contain twice the labeled amount of drug.
 
A Food and Drug Administration (FDA) Risk Statement declared that there is a reasonable probability that the use of these defective IV bags may be associated with life-threatening events. While no reports of adverse events have been received to date, organizations that have these products should immediately stop using them and arrange for their return to the manufacturer.

If your organization stocks fentanyl, vancomycin, and phenylephrine IV bags, take the following steps:
  • Review the recall notice. The recall notice contains more details on this recall and identifies the item numbers, lot numbers, and expiration dates of the affected products. Notify all potentially affected departments within your organization.
  • Inspect your inventory. Immediately inspect your drug inventory to ensure it does not contain the products identified in the recall. Notify all providers who administer vancomycin, fentanyl, and phenylephrine IV bags about the potential for superpotency and the associated recall. Instruct them to immediately cease using these products.
  • Remove the affected items from stock. Remove affected products from inventory and keep them in a safe place that cannot be accessed for patient use. Notify the FDA, manufacturer, and wholesaler, and await further instructions for disposition of the mislabeled inventory. Ensure that unaffected replacement products are available to avoid delays in care.
  • Monitor. If any patient received products affected by this recall, notify risk management personnel and your professional liability carrier for further instructions.
Review processes. Take this opportunity to review your policies and procedures regarding management of medication, device, and equipment recalls to ensure you are responding to these notices in a timely fashion in order to enhance patient safety.

Copyrighted. No legal or medical advice intended. This post includes general risk management guidelines. Such materials are for informational purposes only and may not reflect the most current legal or medical developments. These informational materials are not intended, and must not be taken, as legal or medical advice on any particular set of facts or circumstances.